Sorta stable

I saw my psychiatrist today. It’s been 8 weeks since I started Lamotrigine, with its slow increase to the therapeutic level. Its gone well. I’ve levelled out, my sleeping pattern has stabilized (sort of) and my recent hypomanic episode didn’t end in disaster.

He asked if I was having any side effects and I had my list at the ready:

1. Memory has deteriorated – hence the written list. He thought that was funny. I told him he’s lucky I have a damaged memory ‘cos I’ll soon forget that he laughed at me. Then we both had a good chuckle. Sometimes all you really can do is laugh at yourself.

2. My sense of balance is seriously questionable. I told him about my back injury. He didn’t laugh at that.

3. My vision has deteriorated. I can no longer drive at night. But then who can see in the dark anyway, right?

4. I have a tick in my right eye. If you think I’m winking at you, you’re mistaken. There is no attraction between the grocery clerk and I, its only a side effect presenting in the most awkward of circumstances.

5. An increased thirst. My horrible thirst has increased to a desperate thirst. When I talk my top lip gets stuck to my upper teeth. Lemme tell you, at this point, I do not look pretty…..

I kinda look like this when talking with my dry mouth.  Embarrassing

I kinda look like this when talking with my dry mouth. Embarrassing

He started making some noises about changing my meds. I stopped him and told him I could live with all of the above. If things get worse he’ll be the first to know. Then I told him about my home sweet home and we enthusiastically swapped decorating ideas for the next half an hour (decor ideas brainstorming session generously sponsored by my medical aid)

A good time was had by all.

 

Advertisements

6 comments

  1. are you on any atypical antipsychotic like Abilify or Seroquel or Geodon, Invega, Saphris or Rexulti just to name a few? I came down with Tardive Dyskinesia, also have a back injury, which makes writing difficult for me. I just thought I’d ask because some of your side effects may be coming from somewhere else or a drug-drug interaction. I’m on both Tegretol and Lamictal and my memory is shot too. In fact, as a writer I have to keep re reading what I wrote so I won’t rewrite it. It’s hard. I’ve had this for 25 years and have worsened, needing more potent meds. Hey, can you do a sister a favor and click on or read this link to an article about overlap of Adhd that left me behind left me alone? The clicks are the only measure, in fact it’s so “Sharebaity” that only four in ten who ‘share’ actually clicked on the thing they are ‘sharing!’ Nice to meet you. Allison Strong

    http://www.bphope.com/blog/bipolar-strong-slow-learner-with-racing-thoughts/

    Like

    1. Hi Allison, of course I’ll click and read your article. No, I’m not on any anti-psychotics. I’ve tried most of them since I was diagnosed with early onset psychosis last year. My psychiatrist has determined I’m highly sensitive to the anit-psychotics as I get all the severe and dangerous side effects. So as a next step effort he’s trying lamotrigine. It’s definitely that med that has given/worsened existing side effect as that only started happening since the introduction of lamotrigine. But what can I do? There are fewer and fewer avenues open for me so I’ll stick with this and try to make it work for me. Thanks for sharing your experience 🙂

      Like

  2. I’ve been on Lamictal (lamotragine) for many years now, and it took well over a year to get used to it. I can’t really measure the side effects as I was taking Lithium at the same time, and I know Lithium caused me to be as thirsty as hell. At least I was drinking my water goal back then, though!

    The actual BP dx I still question due to the fact that I was rarely ever in any kind of manic or hypomanic mood, and when a new psychiatrist came on board about 4 years ago he said that the Lithium dose I was taking was showing a toxic level in my body. I was on it for 10 years and weaned off that, which seemed to have no effect on moods anyways (was I taking this med for nothing all of these years?). I stayed on the Lamictal though that the previous pdoc put me on towards the end, and I’ve stayed on it to even my depression to this day with my new pdoc.

    Sometimes I really wonder today about the cocktail of meds I am on? Does doctor really know best? All I know now is I feel better than before so I don’t want to rock the boat and end up in that black hole again.

    Stay strong and patient with the side effects, they are crap at first, but hang in there. xx hugs

    Liked by 1 person

    1. Thanks for encouragement Cherished. I really appreciate it. I’m very lucky, my doctor is lovely and I completely trust him. He wasn’t happy with the side effect, but I didn’t want to go through another medication change again – I’ve been doing this trying-this and trying-that for about a year now. It gets exhausting. So I’m going to follow through with the lamotrigine, and your experience that the side effects may go away in a year is definitely encouragement. Thank you ❤

      Like

  3. I know what you mean about sticking with a med through side effects. Sometimes it comes down to a choice of what can you deal with. Lithium makes me hazy and clumsy and my brain is officially swiss cheese, but I’m not gaining more weight so that’s where I’ve chosen to stay.

    The freaking dog picture? Just made my day!!!

    Liked by 1 person

Say what you mean, and mean what you say

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s